Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Albuquerque, NM

July 23, 2003Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 23, 2003, 7:06 PM MDT for Harding County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 7:06 PM MDT (01:06 UTC)
Expired
Jul 23, 2003, 8:00 PM MDT
In force
54 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Harding County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS55 KABQ 240106
SVRABQ
NMC021-240200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
706 PM MDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 800 PM MDT

* AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN HARDING COUNTY...OR ABOUT 23
  MILES NORTH OF TUCUMCARI...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHEASTERN HARDING COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3559 10368 3545 10370 3541 10339 3563 10339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:05 PM MDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 23, 2:05 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
205 PM MDT WED JUL 23 2003

UPPER LEVEL HIGH TO CONSOLIDATE OVER NM LATE THIS WEEK...SHIFT N TO
CO OVER THE WEEKEND...BACK TOWARD NEVADA EARLY NEXT WEEK...THEN BACK
OVER NM LATER NEXT WEEK. INVERTED TROUGH/EASTERLY WAVE COULD AFFECT
NM THIS WEEKEND. BACK DOOR FRONT POSSIBLE NEXT TUE INTO THE NE.

UPSWING IN CONVECTION THIS AFTERNOON WHICH WILL CONTINUE THROUGH
TONIGHT AS UPPER LEVEL VORT LOBE SWINGS SLOWLY S ACROSS THE STATE.
SOME POTENTIAL FOR SEVERE WEATHER MAINLY IN THE E...BUT AM MORE
CONCERNED ABOUT HEAVY RAIN AND ISOLATED FLASH FLOODING WITH SLOW
MOVEMENT OF THE STORMS. WILL CARRY CHANCE POPS MOST ZONES THIS
EVENING AND ISOLATED LATE TONIGHT...ALLOWING ACTIVITY TO LINGER
PAST MIDNIGHT. THIS MOST LIKELY IN THE SW ZONES.

WE WILL LIKELY RECYCLE SOME OF THE MOISTURE FROM TODAYS ACTIVITY ON
THU PM AND EVE...ALTHOUGH WILL CONTINUE WITH THE IDEA OF SLIGHTLY
LESS ACTIVITY ESPECIALLY IN THE E. SLIGHT CHANCE POPS THERE WITH
CHANCE POPS MOST WRN AND CNTRL ZONES. FRI MAY BE THE LEAST ACTIVE
DAY WITH NO UPPER LEVEL FEATURES FORECASTED TO AFFECT NM AND HIGH
PRESSURE CENTERED OVER THE STATE. JUST SLIGHT CHANCE POPS MOST ZONES
WITH NOTHING IN THE FAR SE OR EC.

GFS CONTINUES TO SHOW AN INVERTED TROUGH/EASTERLY WAVE MOVING IN
FROM TX THIS WEEKEND. AT THE SAME TIME THE GFS GENERATES ONE ITS
VORTICITY MAXES (MCS TYPE FEATURE) OVER CO SAT EVENING AND MOVES
IT S ACROSS WRN NM SAT NIGHT AND SUN...PRODUCING COPIOUS AMOUNTS OF
PRECIP AS IT INTERACTS WITH THE TROUGH. NOT READY TO BUY INTO THIS
IDEA COMPLETELY JUST YET BUT WILL BUMP UP POPS A BIT ACROSS THE WRN
HALF OF THE STATE THIS WEEKEND.

UPPER HIGH SLIDES NW EARLY NEXT WEEK AND ALLOWS ANOTHER FRONT TO
SLIP INTO THE NE BY TUE AND ALL THE E BY WED. POSSIBLE UPSWING IN
PRECIP FOR AT LEAST THE NC AND NE AND WILL MAKE THIS THE FAVORED AREA
FOR CONVECTION TUE/WED.

PRELIMINARY NUMBERS...

FARMINGTON................ 066/097 064/096 066 40322
GALLUP.................... 058/092 056/092 056 40423
GRANTS.................... 062/093 060/090 061 40423
GLENWOOD.................. 065/098 063/096 064 40333
CHAMA..................... 047/084 046/084 048 40333
LOS ALAMOS................ 060/084 057/084 060 40433
RED RIVER................. 047/079 045/079 047 40433
TAOS...................... 058/086 056/088 058 40433
SANTA FE.................. 059/088 057/088 060 40423
SANTA FE AIRPORT.......... 061/090 059/091 062 40423
ESPANOLA.................. 060/096 058/093 061 40423
ALBUQUERQUE HEIGHTS....... 070/095 068/096 070 40423
ALBUQUERQUE VALLEY........ 066/097 064/097 066 40423
ALBUQUERQUE FOOTHILLS..... 066/093 064/095 066 40423
ALBUQUERQUE WEST MESA..... 071/096 069/095 071 40423
SOCORRO................... 068/096 064/096 066 40323
SANDIA PARK/CEDAR CREST... 060/090 058/087 060 40433
MORIARTY/ESTANCIA......... 056/093 055/091 057 40433
CARRIZOZO................. 065/094 061/096 062 40322
RUIDOSO................... 056/085 054/082 055 40322
RATON..................... 056/090 056/090 057 40311
LAS VEGAS................. 057/088 055/091 058 40322
ROY....................... 066/093 065/094 067 40211
CLAYTON................... 063/095 065/094 066 40211
SANTA ROSA................ 066/096 065/097 067 40312
TUCUMCARI................. 068/095 066/097 069 40212
FORT SUMNER............... 067/096 066/096 068 40312
CLOVIS.................... 067/095 067/096 068 40312
PORTALES.................. 067/096 067/097 068 40312
ROSWELL................... 070/098 070/099 071 40312

.ABQ...NONE.

CHJ
Hazardous weather outlook, Jul 23, 6:00 AM MDT, 13 hours 6 minutes before
NMZ001>021-026-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

HEAVY RAIN MAY FALL FROM THUNDERSTORMS ACROSS THE REGION AND COULD
LEAD TO FLASH FLOODING. SMALL AMOUNTS OF RAIN CAN PRODUCE FLASH
FLOODING IN AREAS THAT HAVE SUFFERED RECENT LARGE WILDFIRES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 2 PM AND 10 PM
ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS.

KD

In the hours before

Local storm report, Jul 23, 3:39 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
339 PM MDT WED JUL 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    12 NW YESO                NM   60 MPH WIND GUST
07/23/03   DE BACA                        ESTIMATED BY PUBLIC.

JLP

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:42 PM MDTSevere Thunderstorm WarningABQRoosevelt48 min
Jul 23, 6:54 PM MDTSevere Thunderstorm WarningABQUnion51 min
Jul 23, 7:19 PM MDTSevere Thunderstorm WarningABQChaves41 min
Jul 23, 7:29 PM MDTSevere Thunderstorm WarningABQRoosevelt46 min
Jul 23, 7:34 PM MDTSevere Thunderstorm WarningABQQuay41 min
Jul 23, 8:10 PM MDTSevere Thunderstorm WarningABQChaves50 min
Jul 23, 8:14 PM MDTSevere Thunderstorm WarningABQQuay61 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.